Alert archive / Idaho / Red Flag Warnings in 2014

Red Flag Warning 7, NWS Pocatello, ID

July 30, 20147 counties in Idaho

NWS Pocatello, ID issued this red flag warning at Jul 30, 2014, 3:20 AM MDT for 7 counties in Idaho. It took effect at Jul 30, 2014, 12:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 30, 2014, 3:20 AM MDT (09:20 UTC)
In effect from
Jul 30, 2014, 12:00 PM MDT
Expired
Jul 30, 2014, 8:16 PM MDT
In force
8 hr
Issued by
NWS Pocatello, ID

Counties Blaine County, ID, Boise County, ID, Butte County, ID, Custer County, ID, Idaho County, ID, Lemhi County, ID, Valley County, ID

The radar

The Boise radar (KCBX), 167 km from the middle of the area, began a volume at 09:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 00:00Z, 9.3 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 00:00Z on 2014-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 252 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 00:00Z on 2014-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
252 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
3305 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

052 
WWUS85 KPIH 300920
RFWPIH

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE POCATELLO ID
320 AM MDT WED JUL 30 2014

IDZ422-475-476-302130-
/O.UPG.KPIH.FW.A.0003.140730T1800Z-140731T0300Z/
/O.NEW.KPIH.FW.W.0007.140730T1800Z-140731T0300Z/
SAWTOOTH RANGE/NORTHERN SAWTOOTH NF-
EAST SALMON RIVER MOUNTAINS/SALMON NF-
LEMHI AND LOST RIVER RANGE/CHALLIS NF-
320 AM MDT WED JUL 30 2014

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS
EVENING FOR THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR IDAHO FIRE 
ZONES 422...475 AND 476...

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS UPGRADED TO FIRE
WEATHER WATCH TO A RED FLAG WARNING...WHICH IS IN EFFECT FROM NOON
TODAY TO 9 PM MDT THIS EVENING. 

* AFFECTED AREA: IN IDAHO...FIRE ZONE 422 SAWTOOTH 
  RANGE/NORTHERN SAWTOOTH NF...FIRE ZONE 475 EAST SALMON RIVER 
  MOUNTAINS/SALMON NF...FIRE ZONE 476 LEMHI AND LOST RIVER 
  RANGE/CHALLIS NF.

* TIMING: NOON TO 9 PM WEDNESDAY AFTERNOON.

* OUTFLOW WINDS: GUSTS UP TO 45 MPH ARE POSSIBLE NEAR
  THUNDERSTORMS.

* IMPACTS:THUNDERSTORMS MAY PRODUCE NEW FIRE STARTS...EVEN WITH
  STORMS THAT PRODUCE HEAVY RAINFALL. GUSTY OUTFLOW WINDS CAN
  CREATE RAPID WIND SHIFTS AND FIRE GROWTH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR. PLEASE ADVISE THE
APPROPRIATE OFFICIALS OR FIRE CREWS IN THE FIELD OF THE RED FLAG
WARNING FOR PORTIONS OF SOUTHEAST IDAHO.

&&

$$


HTTP://WEATHER.GOV/POCATELLO
2 follow-up statements
832 
WWUS85 KPIH 302029
RFWPIH

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE POCATELLO ID
229 PM MDT WED JUL 30 2014

IDZ422-475-476-310300-
/O.CON.KPIH.FW.W.0007.000000T0000Z-140731T0300Z/
SAWTOOTH RANGE/NORTHERN SAWTOOTH NF-
EAST SALMON RIVER MOUNTAINS/SALMON NF-
LEMHI AND LOST RIVER RANGE/CHALLIS NF-
229 PM MDT WED JUL 30 2014

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR FIRE ZONES 422...
475 AND 476...

* AFFECTED AREA: IN IDAHO...FIRE ZONE 422 SAWTOOTH 
  RANGE/NORTHERN SAWTOOTH NF...FIRE ZONE 475 EAST SALMON RIVER 
  MOUNTAINS/SALMON NF...FIRE ZONE 476 LEMHI AND LOST RIVER 
  RANGE/CHALLIS NF. 

* TIMING: UNTIL 9 PM THIS EVENING.

* OUTFLOW WINDS: GUSTS UP TO 45 MPH ARE POSSIBLE NEAR 
  THUNDERSTORMS.

* IMPACTS:THUNDERSTORMS MAY PRODUCE NEW FIRE STARTS...EVEN WITH 
  STORMS THAT PRODUCE HEAVY RAINFALL. GUSTY OUTFLOW WINDS CAN 
  CREATE RAPID WIND SHIFTS AND FIRE GROWTH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR. PLEASE ADVISE THE
APPROPRIATE OFFICIALS OR FIRE CREWS IN THE FIELD OF THE RED FLAG
WARNING FOR PORTIONS OF SOUTHEAST IDAHO.

&&

$$


HTTP://WEATHER.GOV/POCATELLO
122 
WWUS85 KPIH 310216
RFWPIH

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE POCATELLO ID
816 PM MDT WED JUL 30 2014

IDZ422-475-476-310330-
/O.CAN.KPIH.FW.W.0007.000000T0000Z-140731T0300Z/
SAWTOOTH RANGE/NORTHERN SAWTOOTH NF-
EAST SALMON RIVER MOUNTAINS/SALMON NF-
LEMHI AND LOST RIVER RANGE/CHALLIS NF-
816 PM MDT WED JUL 30 2014

...RED FLAG WARNING IS CANCELED FOR THUNDERSTORMS AND GUSTY
OUTFLOW WINDS FOR FIRE ZONES 422... 475 AND 476...

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS CANCELED THE RED
FLAG WARNING. LIGHTNING ACTIVITY HAS DIMINISHED BELOW THE
WARNING LEVEL.

$$

MESSICK

HTTP://WEATHER.GOV/POCATELLO

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this red flag warning went out at Jul 30, 2:33 AM MDT, 47 minutes earlier.

Area forecast discussion, Jul 30, 2:33 AM MDT, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
233 AM MDT WED JUL 30 2014

.SHORT TERM...TODAY THROUGH FRIDAY.
EXTENSIVE MONSOONAL MOISTURE CONTINUES TO WORK NORTH INTO REGION
UNDER UPPER LEVEL RIDGE. MODELS FOCUS MOST OF PRECIPITATION AND
CONVECTIVE ACTIVITY OVER THE CENTRAL MOUNTAINS TODAY WHERE BEST
INSTABILITY IS PRESENT. MOISTURE REMAINS IN PLACE THROUGH FRIDAY
WITH THE ELEVATED HUMIDITY CONTINUING WITH THE THREAT FOR SHOWERS
AND THUNDERSTORMS CONTINUING DAILY. LOCALIZED HEAVY DOWNPOURS ARE
POSSIBLE THROUGH FRIDAY. HIGH TEMPERATURES SHOULD BE NEAR NORMAL
THROUGH THE PERIOD WITH LOW TEMPERATURES ABOVE NORMAL WITH THE
ELEVATED DEW POINTS.
GK

.LONG TERM...SATURDAY THROUGH WEDNESDAY.
BOTH GFS AND EUROPEAN MODELS KEEP MONSOONAL FLOW INTACT THROUGH
MONDAY. THE EUROPEAN MODEL DRIVES THROUGH TROF MONDAY AND CUTS OFF
PRECIPITATION QUICKER THAN GFS MODEL DOES. FOR NOW KEPT IN SOME
PRECIPITATION CHANCES THROUGH THE PERIOD ON GRIDS.
GK

&&

.AVIATION...MONSOONAL MOISTURE WILL PRODUCE SCATTERED THUNDERSTORMS
ACROSS THE REGION. VFR CONDITIONS AND LIGHT WINDS ARE LIKELY EXCEPT
NEAR THUNDERSTORMS WHERE HEAVY RAIN...REDUCED VISIBILITY AND
CEILINGS...ALONG WITH GUSTY WINDS ARE POSSIBLE.

VALLE

&&

.FIRE WEATHER...MONSOONAL MOISTURE WILL REMAIN IN PLACE THROUGH THE
WEEKEND. EXPECT ISOLATED TO SCATTERED THUNDERSTORMS EACH DAY...MOST
NOTABLY DURING THE AFTERNOONS. LIGHTNING ALONG WITH HEAVY RAIN AND
GUSTY WINDS IS POSSIBLE WITH THUNDERSTORMS.

VALLE

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM NOON TODAY TO 9 PM MDT THIS EVENING
IDZ422-475-476.

&&

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 6:22 PM MDTSpecial Weather StatementPIHButte, Clark53 min
Jul 29, 8:01 PM MDTSpecial Weather StatementPIHMinidoka59 min
Jul 30, 1:37 PM MDTSpecial Weather StatementPIHCamas38 min
Jul 30, 2:12 PM MDTSpecial Weather StatementPIHCamas48 min
Jul 30, 2:28 PM MDTAreal Flood AdvisoryPIHBear Lake4 hr
Jul 30, 2:58 PM MDTFlash Flood WarningPIHBlaine3 hr
Jul 30, 3:58 PM MDTSpecial Weather StatementPIHBlaine62 min
Jul 30, 5:14 PM MDTSpecial Weather StatementPIHCamas91 min

Nearby

Red Flag Warnings in Idaho, 2014Every red flag warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.